Hail, Vilas
- When
- July 21, 2:42 PM CST
- Where
- Vilas County, Manitowish Waters
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.133, -89.883
A cold front moved into a hot, humid and unstable airmass across Wisconsin leading to the development of severe thunderstorms in the central and north central parts of the state. High winds tore the roof off a warehouse in Wausau, otherwise damage from the storms consisted mainly of downed trees and powers lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A cold front moved into a hot, humid and unstable airmass across Wisconsin leading to the development of severe thunderstorms in the central and north central parts of the state. High winds tore the roof off a warehouse in Wausau, otherwise damage from the storms consisted mainly of downed trees and powers lines. As of noon the next day there were still 2,200 customers without power in north central Wisconsin according to a press release from a utility company. As many as 7,500 customers lost power at some time during the storms.New record high temperatures were set at Appleton (Outagamie co.) 99 degrees; Antigo (Langlade co.), Sturgeon Bay (Door co.) and Manitowoc (Manitowoc co.) 97 degrees and at Green Bay (Brown co.) 96 degrees. Wausau tied its record high of 95 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 21, 4:15 AM CST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 515 AM CDT SUN JUL 21 2002 FORECAST CONCERNS INCLUDE ONGOING RAIN EVENT...AND CHANCES FOR LATER TODAY/TONIGHT. 08Z SURFACE ANAL SHOWS LOW PRESSURE OVER WEST-CENTRAL MN WITH WARM FRONT EXTENDING TO THE EAST OVER CENTRAL WI TO JUST NORTH OF GRB. COLD FRONT EXTENDS SOUTH THROUGH THE EASTERN DAKOTAS. WIND AND HEAVY RAIN EVENT ONGOING OVER NORTHERN COUNTIES WITH RADAR INDICATING TOTALS OF 1 TO 2 INCHES HAVE FALLEN IN SHORT TIME. REPORTS OF 40 TO 50 MPH WINDS WITH TREES DOWN HAVE BEEN RECEIVED FROM AREA SPOTTERS. MODELS HAVE DIVERGED SOME ON THIS RUN WITH AVN SHOWING FASTER...DEEPER SOLUTION THAN ETA. ETA IS MORE CONSISTENT WITH EARLIER RUNS...THOUGH HAS SHOWN SLIGHTLY SLOWER MOVEMENT WITH FRONTAL PASSAGE. NEITHER MODEL DOING WELL WITH QPF FIELDS. HAVE BASED FORECAST ON ETA AND CURRENT SAT TRENDS. DURING THIS PERIOD WESTERLY FLOW REGIME TO GIVE WAY AS RIDGE IN THE WEST BECOMES RE-ESTABLISHED PUTTING STATE BACK INTO COOLER NORTHWEST FLOW REGIME. COLD FRONT EXPECTED TO PUSH INTO NORTHWEST ZONES LATE IN THE DAY...THROUGH GREEN BAY DURING THE EARLY MORNING HOURS MONDAY. AFTER PASSAGE OF CURRENT MCS...EXPECT NEXT ROUND OF PCPN TO BE ASSOCIATED WITH PASSAGE OF COLD FRONT. MID LEVELS PRETTY WELL CAPPED WITH 700 TEMPS AT 10-12C. RRQ OF JET EJECTING OUT TO THE NORTHEAST TO PROVIDE GOOD LIFT LATE TODAY...TONIGHT AND WITH PWS AOA 2 INCHES...HEAVY RAIN EVENT LIKELY. HAVE PUT MENTION OF HEAVY RAIN IN ZONES. ENTIRE CWA IN SLIGHT RISK FOR SEVERE WITH VERY MOIST AIR OVER CWA AS DEW POINTS IN THE MID 70S PUSHING NORTH THROUGH CWA. SIG SHEAR AND INSTABILITY WITH CAPES NEAR 3K...WILL LIKELY LEAD TO DEVELOPMENT OF A FEW SUPERCELLS OVER AREA THIS EVENING. AFTER FRONTAL PASSAGE PUSHES THROUGH...CANADIAN HIGH PRESSURE TO DROP SOUTH OVER STATE FOR COOLER AND LESS HUMID CONDITIONS THROUGH MID WEEK. WITH CLOUDS FROM MORNING CONVECTION...HAVE STAYED WITH COOLER ETA TEMPS PER PREVIOUS PACKAGE. EXPECT HEAT INDICES AOA 100 IN SOUTHERN ZONES. NO CHANGES MADE TO EXTENDED. COORD WITH LSE...MQT...THANKS .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT SUN JUL 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST AND NORTH-CENTRAL LATE THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE AFTER 2:00 PM. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT. HOT AND HUMID CONDITIONS OVER THE STATE TODAY WILL COMBINE TO PRODUCE HEAT INDICES AT OR AROUND 100 TODAY IN AREAS...MAINLY SOUTH OF A LINE FROM MARINETTE TO WAUSAU. A COLD FRONT MOVING THROUGH THE STATE LATER TODAY WILL PRODUCE THUNDERSTORMS AS IT INTERACTS WITH THIS WARM AND HUMID AIR. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT. THIS OUTLOOK WILL BE UPDATED AT NOON TE WWW.CRH.NOAA.GOV/GRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1035 AM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 AM 10 N TRIPOLI WI WIND DAMAGE
07/21/02 ONEIDA TREES DOWN ON TWO TENTS
NEAR WILLOW FLOWAGE. NO
INJURIES. REPORT FROM
PUBLIC.
JKLWIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN JUL 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST AND NORTH-CENTRAL WISCONSIN LATE THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND TORRENTIAL RAIN ARE THE MAIN THREAT. A COLD FRONT WILL MOVE ACROSS THE STATE LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AS IT INTERACTS WITH THE HOT AND HUMID AIRMASS IN PLACE ACROSS THE AREA. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT. IN ADDITION TO THE THE THUNDERSTORM THREAT...THE HOT AND HUMID CONDITIONS OVER THE REGION WILL COMBINE TO PRODUCE HEAT INDICES OF 100 TO 105...ESPECIALLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. IF YOU HAVE PLANS OUTDOORS TODAY...TAKE FREQUENT BREAKS FROM THE HEAT. JKL WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN JUL 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL... NORTH-CENTRAL AND NORTHEAST WISCONSIN LATE THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND TORRENTIAL RAIN ARE THE MAIN THREAT. A COLD FRONT WILL MOVE ACROSS THE STATE LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AS IT INTERACTS WITH THE HOT AND HUMID AIRMASS IN PLACE ACROSS THE AREA. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT. IN ADDITION TO THE THE THUNDERSTORM THREAT...THE HOT AND HUMID CONDITIONS OVER THE REGION WILL COMBINE TO PRODUCE HEAT INDICES OF 100 TO 105...ESPECIALLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. IF YOU HAVE PLANS OUTDOORS TODAY...TAKE FREQUENT BREAKS FROM THE HEAT. JKL WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 185 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310406, 5310407, 5310408, 5310409, 5310410, 5310413, 5310411, 5310412, 5310415, 5310414, 5310416, 5310417.